Alert archive / Arizona / River Flood Warnings in 2017
River Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this river flood warning at Feb 28, 2017, 11:05 AM MST for Maricopa County, Arizona. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 11:05 AM MST (18:05 UTC)
- Expired
- Mar 1, 2017, 11:05 AM MST
- In force
- 24 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- Minor
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Agua Fria River near Rock Springs (AFRA3).
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 09512800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
331
WGUS45 KPSR 281805
FLWPSR
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service Phoenix AZ
1105 AM MST TUE FEB 28 2017
...The National Weather Service in Phoenix has issued a flood warning
for the following rivers in Arizona...
Agua Fria River Above Rock Springs affecting Maricopa County
.Heavy rain across Yavapai County has caused flooding of the Agua Fria River
going through Black Canyon City and Rock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars...trucks or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=psr
The next statement will be issued at 3 pm.
&&
AZC013-010605-
/O.NEW.KPSR.FL.W.0001.170228T1805Z-000000T0000Z/
/AFRA3.1.ER.170228T1554Z.170228T1715Z.000000T0000Z.NO/
605 PM GMT TUE FEB 28 2017
The National Weather Service in Phoenix has issued a
* Flood warning for
The Agua Fria River Above Rock Springs.
* until further notice...Or until the warning is cancelled.
* At 10:30 AM Tuesday the stage was 18.6 feet.
* Flood stage is 16.0 feet.
* IMPACT...At 19.0 feet...Extensive lowland flooding occurs throughout
the area. Smaller creeks back up, causing inundation flooding
upstream from tributary junctions.
* Flood history...This crest compares to a previous crest of 17.7 feet
on Jan 28 2008.
&&
Fld Observed Forecast 7am
Location Stg Stg Day Time Wed Thu Fri
Agua Fria River
Rock Springs 16 18.1 Tue 10 AM 8.7 6.0 5.0
&&
LAT...LON 3405 11218 3404 11211 3389 11222 3393 11229
3399 11223
$$1 follow-up statement
962
WGUS85 KPSR 010527
FLSPSR
Flood Statement
National Weather Service Phoenix AZ
1027 PM MST TUE FEB 28 2017
...The flood warning is cancelled for the following rivers in
Arizona...
Agua Fria River Above Rock Springs affecting Maricopa County
.River gauge data shows water levels have peaked earlier today, and are steadily declining this evening. As of 10 PM MST, the latest reading was 11.2 feet, which is below flood stage. However, flooding of any unbridged crossings is likely to continue overnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Never drive cars...trucks or sport utility vehicles
through flooded areas. The water may be too deep to allow for safe
passage.
Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=psr
&&
AZC013-010557-
/O.CAN.KPSR.FL.W.0001.000000T0000Z-170301T0527Z/
/AFRA3.1.ER.170228T1554Z.170228T1800Z.170228T2210Z.NO/
1027 PM MST TUE FEB 28 2017
The flood warning is cancelled for
The Agua Fria River Above Rock Springs.
* At 10:00 PM Tuesday the stage was 11.6 feet.
* Flood stage is 16.0 feet.
&&
Fld Observed Forecast 7am
Location Stg Stg Day Time Wed Thu Fri
Agua Fria River
Rock Springs 16 11.6 Tue 10 PM MSG MSG MSG
&&
LAT...LON 3405 11218 3404 11211 3389 11222 3393 11229
3399 11223
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this river flood warning went out at Feb 28, 9:45 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Feb 28, 9:45 AM MST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 945 AM MST Tue Feb 28 2017 .SYNOPSIS... Wet but cool conditions will linger as a Pacific storm system moves through the area. Precipitation activity will rather rapidly end from west to east through the day with skies clearing into the evening hours. Dry conditions and much warmer temperatures will return for the latter half of the week and the coming weekend. && .DISCUSSION... Some hydro issues this morning due to runoff from the slow accumulation of precip yesterday afternoon and overnight. A couple of Flood Advisories are in effect for portions of Maricopa (affects northernmost portions metro Phoenix) and northeast La Paz County (mainly McMullen Valley/Centennial Wash). May need to upgrade to a Flood Warning given the rise on Cave Creek and some other reports. Speaking of Flood Warnings, there is already one in effect for our part of Gila County that is drained by Tonto Creek (given a big rise on Tonto Creek as it drains into Roosevelt Lake) plus far northeast Maricopa County affecting areas drained by Sycamore Creek. Otherwise, shower activity is on the decrease as the upper trough axis moves into Arizona and weak associated front begins exiting our CWA. There will be just some isolated showers the rest of the day over the Phoenix area with better coverage over the higher terrain east of the metro - but pretty much wrapping there as well by 5 pm. More later. && .PREVIOUS DISCUSSION...Issued 311 am MST/211 am PST... Precipitation activity has been on- going since last evening and across our forecast area has been focused over northern portions of Maricopa and La Paz counties and across much of our southeast CA zones. Current regional radar composites show precipitation areas have taken form of two bands, one running through SW Maricopa county up through Yavapai and well into Coconino counties with a second concentrated band spanning NE-SW from Lake Havasu down thru El Centro/Imperial CA. The first band is still tied to broad jet forced ascent from the sub- tropical jet and the southern end of the precip band has weakened over the last few hours as overall sinking motion of the main trough has shifted the jet southward. The second frontogenetical band, and clear back of the storm system, will maintain some organization with the aid of the weakening, but still dynamic, polar jet and the concentration of cooler temperatures aloft. Enough cooling aloft occurs to weakly destabilize thermo profiles and some model forecasts produce minimal amounts of CAPE (generally less than 200 J/kg). Previous storm events this winter have had an isolated few lightning strikes with similar CAPE forecasts, so while we can't rule out some rumbles out there, coverage should not be enough to warrant inclusion for the AM weather grid. Hi-res model output (HRRR and NCAR ensembles) time the trough axis passage at the CO River approx. 15z-16z and through the south-central AZ deserts 17z-19z. Scattered rain showers, some with embedded pockets of moderate to heavy rainfall, will continue to track eastward across the forecast area through the morning where 0.10-0.40" could be added to rainfall totals from last evening. QPF gradient favoring upslope/terrain locales clearly evident on precip observations via Mesowest and FCDMC across northern Maricopa county and sites upstream. Handful of area streamflow gauges are indicating runoff response, varying in the discharge amounts by location but certainly indicative of flow moving through these channels. Localized flooding and runoff concerns remain for the foothill and mountainous locales across many of the northern portions of the CWA but the threat for widespread areal flooding still remains low. With cooling still on-going aloft and showery/cloudy conditions clearing through the day, temperatures will remain below-normal today with widespread readings in the 60s. The upper trough will quickly accelerate to the east and by late afternoon mostly clear skies are possible for the western CWA. Precipitation chances should rapidly decrease from west to east Tuesday as a low-level frontal wave moves across the region. Showers may linger tomorrow near the Phoenix area through early afternoon, and across southern Gila County into the evening, before ending altogether late tomorrow night. Still some very remote chances for some sheltered locales to see some mist/fog development Wednesday AM but the combo of dry advection and elevated overnight northerly winds should inhibit significant development. UL heights and flow aloft will moderate as high pressure builds over the West, but a still invigorated sub-tropical jet to our south will lag trough heights across portions of the Southwest for the end of the week. The large-scale pattern will remain very active across the Pacific Northwest and Great Basin, which will largely keep ML heights suppressed through early next week. Drier flow off the Pacific will keep our skies mostly clear and once ridging takes hold of the area and increases thicknesses, temperatures will undergo a healthy warming trend for the late week and weekend. Temperatures are likely to reach the low-80s across many locales for the first weekend of March in the Southwest. Substantial moisture will be hard-pressed to return to our area, keeping rain chances near or at zero through the extended forecast period and possibly beyond. && .AVIATION... South-Central Arizona including KPHX, KIWA,and KSDL: Last of the weather disturbances forecast to move through the area between 12z-14z. Cigs continuing in the 3-5 thsd foot agl range with light rain. Between 16z Tue and 03z Wed, drier air slowly moving in behind the front. Cigs lifting to 6-8 thsd agl. Increasing west wind 10 to 12 knots. After 03z Wed, becoming sct clds near 6 thsd agl. Light west wind under 6 knots. Southeast California/Southwest Arizona including KIPL and KBLH: Last of the weather disturbances moving out of the area after 12z Tue. Through 13z Tue, cigs 6-8 thsd agl, sct light rain showers. West to northwest wind 8 to 12 knots. From 16z-20z Tue, clds becoming sct briefly bkn 6-8 thsd agl. Rain ending. Northwest wind 8 to 12 knots. After 20z Tue, sct clds 8-10 thsd agl. Northwest wind 8 to 10 knots. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday...Dry west to southwesterly flow aloft with a strong warming trend. Lower desert afternoon temperatures are foreast to be in the lower 80s this weekend and Monday. Minimum relative humidity in the 15 to 20 percent range. North to northeast surface wind 8 to 12 mph Thursday and Friday, becoming light and variable under 10 mph this weekend. Good overnight recovery. && .SPOTTER INFORMATION STATEMENT... Spotter reports will not be needed through the weekend. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...AJ PREVIOUS DISCUSSION...Nolte AVIATION...Vasquez FIRE WEATHER...Vasquez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 4:59 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Feb 28, 6:10 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 5 hr |
| Feb 28, 7:55 AM MST | Areal Flood Warning | PSR | Gila, Maricopa | 12 hr |
| Feb 28, 9:01 AM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Feb 28, 11:31 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
River Flood Warnings in Arizona, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.